Alert archive / Georgia / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 431, NWS Tallahassee, FL

August 20, 2015Decatur County, Grady County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Aug 20, 2015, 5:40 PM EDT for Decatur County, Grady County, Georgia. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2015, 5:40 PM EDT (21:40 UTC)
Expired
Aug 20, 2015, 6:06 PM EDT
In force
26 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Decatur County, GA, Grady County, GA

The radar

The Tallahassee radar (KTLH), 46 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 9.7 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2015-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1174 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2015-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1174 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
838 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

703 
WUUS52 KTAE 202140
SVRTAE
GAC087-131-202230-
/O.NEW.KTAE.SV.W.0431.150820T2140Z-150820T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
540 PM EDT THU AUG 20 2015

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN GRADY COUNTY IN SOUTHWESTERN GEORGIA...
  SOUTHEASTERN DECATUR COUNTY IN SOUTHWESTERN GEORGIA...

* UNTIL 630 PM EDT

* AT 540 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH. THIS STORM WAS LOCATED 7 MILES WEST OF WHIGHAM...OR 8 MILES
  SOUTHEAST OF BAINBRIDGE...AND MOVING SOUTHEAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WHIGHAM...ATTAPULGUS...CLIMAX...FOWLSTOWN...LAINGKAT...AMSTERDAM...
  NICKLEVILLE AND RENO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE IMMEDIATELY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

&&

LAT...LON 3084 8420 3069 8441 3069 8450 3085 8459
      3093 8445
TIME...MOT...LOC 2140Z 306DEG 7KT 3084 8445 

$$

08-LAMERS
1 follow-up statement
872 
WWUS52 KTAE 202206
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
606 PM EDT THU AUG 20 2015

GAC087-131-202216-
/O.CAN.KTAE.SV.W.0431.000000T0000Z-150820T2230Z/
GRADY GA-DECATUR GA-
606 PM EDT THU AUG 20 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN GRADY AND
SOUTHEASTERN DECATUR COUNTIES IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3084 8420 3069 8441 3069 8450 3085 8459
      3093 8445
TIME...MOT...LOC 2204Z 306DEG 7KT 3081 8440 

$$

08-LAMERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 3:40 PM EDT, 2 hours earlier.

Area forecast discussion, Aug 20, 3:40 PM EDT, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
340 PM EDT THU AUG 20 2015

.Near Term [Through Tonight]...
Most convection will diminish shortly after sunset. Kept chance PoPs
for northern third of CWA and slight chance elsewhere until 06z. Min
temps will be in the mid 70s.

.Short Term [Friday Through Saturday Night]...
High pressure aloft will begin to build westward over the Gulf of
Mexico during the short term period. While the ridge will not
quite be established over the region until Saturday, expect there
to be less convection on Friday than previous days with rain
chances mainly in the 40 to 50 percent range. By Saturday as the
ridge becomes more established, expect rain to be tougher to come
by, with rain chances dropping back to around 30 percent.

The big story in the short term will be warmer than normal
temperatures with highs on Friday getting back up into the mid 90s
and then the upper 90s on Saturday. Heat indices may become an
issue by the weekend with max values in the afternoon hours of 106
to 109 degrees possible.

.Long Term [Sunday Through Thursday]...
The pattern will begin to transition on Sunday as the high
pressure weakens over our area as a large ridge builds over the
Western CONUS and a trough drops into the Ohio River Valley. The
models have been going back and forth on whether a cold front
would end up making it all the way into the forecast area by
Tuesday. The 20/12z GFS suggests a boundary would get close,
though the 20/12z Euro makes a little further southward progress
and ultimately does bring a fair amount of dry air into the region
Tue-Thurs resulting in well below normal PoPs.

Temperatures for the first half of the long term period will be
above normal, with highs in the mid 90s. With the potential of a
frontal passage by Wednesday, high temperatures may drop back to
near 90.

&&

.Aviation...
[Through 18Z Friday] VFR will prevail outside of convection until
around 09-10z when some restrictions to cigs/vsbys will once again
be possible, especially at DHN, ABY and VLD.

&&

.Marine...
The pressure gradient will be very weak through Friday, with
generally light onshore winds and low seas. West to northwest
winds around 10 kt are expected this weekend, as the surface high
pressure center moves west of our area.

&&

.Fire Weather...
Red flag conditions are not expected with relative humidity
remaining fairly high. Daytime dispersions may be somewhat low
over the next couple of days.

&&

.Hydrology...
Rain chances will be on the decline into the weekend. Isolated
heavy rainfall totals of 2 to 3 inches is possible on Friday
afternoon, though this is unlikely to cause any flood concerns.
Drier conditions from Saturday and into much of next week will
prevent any flood concerns.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   75  95  76  96  76 /  20  50  20  30  20
Panama City   78  90  78  90  79 /  20  50  20  30  20
Dothan        73  93  74  95  75 /  30  50  20  30  10
Albany        74  94  74  95  75 /  30  40  20  30  10
Valdosta      74  96  75  97  75 /  20  50  20  30  20
Cross City    76  94  76  95  76 /  20  40  20  30  20
Apalachicola  79  89  77  90  79 /  20  40  20  30  20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AL...NONE.
GM...NONE.
&&

NEAR TERM...BARRY
SHORT TERM...GODSEY
LONG TERM...GODSEY
AVIATION...BARRY
MARINE...GODSEY
FIRE WEATHER...LAMERS
HYDROLOGY...GODSEY

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 5:55 PM EDTSpecial Weather StatementTAESeminole35 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.